Michigan, 2024

Damaging Winds in Michigan, May 26, 2024

May 26, 2024 · NWS GRR · 3 events in 2 counties and zones

Several reports of downed trees, power lines and tree limbs were received due to severe thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Several reports of downed trees, power lines and tree limbs were received due to severe thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 26, 2:00 PM EST, 1 hour 37 minutes earlier. Its key messages:

  • Risk for Storms into Tonight
  • A few Thunderstorms possible Memorial Day, especially in the evening
  • Cool and unsettled weather continues Tuesday
  • Dry weather with increasingly warmer temperatures Wed through Fri
  • Rain chances return for next weekend
Area forecast discussion, May 26, 2:00 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
300 PM EDT Sun May 26 2024

.KEY MESSAGES...

- Risk for Storms into Tonight

- A few Thunderstorms possible Memorial Day, especially in the
evening

- Cool and unsettled weather continues Tuesday

- Dry weather with increasingly warmer temperatures Wed through Fri

- Rain chances return for next weekend

&&

.DISCUSSION...
Issued at 252 PM EDT Sun May 26 2024

- Risk for Storms into Tonight

One line of showers/thunderstorms will be pushing northeastward
through the CWA now through 7 or 8pm.  With a narrow corridor of
elevated DCAPE values out ahead of it, gusty winds appear to the be
main risk.  Upstream in northern IN there were some weather stations
that recorded gusts in the 20 to 30 knots range, KVPZ and KMGC.  The
latest HRRR suggests we will see some wind gusts similar to those in
IN across our CWA, especially south.  Isolated higher values are
possible.  It's worth noting that higher surface dewpoints were
being reported at a several sites downwind of Lake Erie with KTOL
showing 66 degrees. Thus there are elevated values of instability
and effective deep layer shear reaching now towards Jackson
County. That could be one area to monitor for possible enhanced
winds/convection.

By 8 pm the bulk of the activity should be moving northeast of KLAN
and KMOP. Additional storms are possible during the evening hours
but the coverage is expected to be scattered. However after midnight
the instability builds again with an increased potential for MU CAPE
values to make a run at 1000 J/kg ahead of the cold front. Thus,
the convection could increase once again. Deep layer shear is
forecast to diminish as the instability builds overnight so the
risk for organized convection will be limited.

- A few Thunderstorms possible Memorial Day, especially in the
evening

The atmosphere destabilizes as we go through the afternoon and into
the evening.  With a cold pool overhead, scattered showers and a few
thunderstorm are expected to develop.  A digging mid level vort max
arrives from the west northwest 02z to 06z and that will likely lead
to an increase in the activity, especially for the western zones.
Ensemble 6hr qpf values remain fairly low with most areas seeing
under a tenth of an inch and trends don't really show much
increase/decrease.

- Cool and unsettled weather continues Tuesday

We will see more of the same weather from Monday, on Tuesday and
Tuesday night once again. This holds true as the broad upper
cyclonic flow and cold pool aloft remains entrenched over the upper
Great Lakes. The models are indicating that at least 3 to 4 short
waves will be rotating around the upper low and across Southern
Lower. This will ensure that cool weather prevails, and occasional
showers will remain possible at times. Tuesday afternoon/evening
will see a chance of some thunder as diurnal instability combined
with the cold pool aloft will provide sufficient instability for
some thunder.

- Dry weather with increasingly warmer temperatures Wed through Fri

There has been better agreement that the rain chances from early in
the week should pretty much move out of the area by Wednesday
morning. The final short wave in the series looks to pass through
late Tuesday night, before the upper ridge axis will move close
enough to keep the area dry Wednesday. This cooler air holding in
for Wednesday, combined with high pressure at the sfc will allow for
a fairly cool night Wednesday night/Thursday morning. It does look
like there is a chance of some frost across Central Lower.

Otherwise the upper ridge slowly building toward the area will bring
plenty of subsidence with it over the area, will keep the area dry
for at least a couple of more days through Friday. We will see max
temperatures warm from the 60s on Wednesday, to approaching 80 by
Friday as warm return flow sets up in the lower levels.

- Rain chances return for next weekend

We continue to watch for the potential for a period of rain sometime
next weekend, however the timing remains a bit uncertain. The key
factor in this scenario and the eventual timing of the rain will be
mostly based on the evolution of the upper low off of the New
England coast. This low is expected to close off a bit more, and
will hold up the weather pattern across the CONUS to some degree.
The stronger and more closed off it is, the more likely the pattern
will hold upstream. Rain could start moving in as early as by
Saturday afternoon, or as late as holding off until Sunday or beyond.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 128 PM EDT Sun May 26 2024

We will see initially VFR conditions at the beginning of this
forecast period drop down to likely IFR conditions in showers and
storms by early this evening. This will come via the line of
showers and storms that is just starting to enter the extreme SW
corner of Michigan as of 1730z. We expect that ceilings will not
initially be low with some residual drier air in the lower levels.
We will see some heavier showers and storms bring down the
visibilities to IFR. We have included a tempo group for the first
hour or two of storms to account for the gusty winds as the line
moves in.

The line of showers and storms will lift NE through the area this
evening. We should see the widespread rain move out, with some
scattered mainly showers after that. Lower ceilings are expected
to follow the back edge of the band of rain within an hour or two.
MVFR, and eventually IFR ceilings will spread across the region
with a few spotty showers continuing. The only noticeable change
for the end of the forecast period will be winds switching to
become from the SW, and becoming a bit gusty with gusts to 25 to
28 knots.

&&

.MARINE...
Issued at 252 PM EDT Sun May 26 2024

Earlier we did issue a Small Craft Advisory and Beach Hazards for
Memorial Day. High confidence exists for winds to increase to 20
knots or higher and waves to reach 4 feet for much of the area.
North of Whitehall there may be a delay in the onset of hazardous
conditions as the surface low will be in that region 12z Monday,
however by noon conditions will deteriorate in that region.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Monday morning through Monday
     evening for MIZ037-043-050-056-064-071.
MARINE...Small Craft Advisory from 8 AM to 8 PM EDT Monday for LMZ844>849.

&&

DISCUSSION...MJS/NJJ
AVIATION...NJJ
MARINE...MJS/Hoving
Hazardous weather outlook, May 26, 9:33 AM EST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1033 AM EDT Sun May 26 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-270930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1033 AM EDT Sun May 26 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely late this afternoon and evening, with
some hail possible. A few additional thunderstorms could occur
later tonight, with a locally damaging wind gust possible.
Overall, the threat for severe weather is fairly low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible on Tuesday, with small hail the
main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not likely be needed today or tonight.

LMZ844>849-270930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1033 AM EDT Sun May 26 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely later this afternoon and into the
evening, with some hail possible. A few additional storms are
possible later tonight with potential for gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions will be hazardous to small craft and swimmers on Memorial
Day Monday.

A few thunderstorms are possible on Tuesday, with small hail the
main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today or tonight.

In the hours before

Special weather statement, May 26, 3:17 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
417 PM EDT Sun May 26 2024

MIZ056-057-064-065-262115-
Barry MI-Ottawa MI-Allegan MI-Kent MI-
417 PM EDT Sun May 26 2024

...Strong thunderstorms will impact portions of northeastern
Allegan, Kent, eastern Ottawa, and western Barry Counties through
515 PM EDT...

At 415 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Wayland to 6 miles northeast of
Plainwell. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Rapids...        Wyoming...             Kentwood...
Walker...              Grandville...          East Grand Rapids...
Hudsonville...         Rockford...            Coopersville...
Sparta...              Wayland...             Lowell...
Middleville...         Caledonia...           Freeport...
Martin...              Jenison...             Allendale...
Ada...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is also occurring with these thunderstorms. If
outdoors, seek shelter inside a building.

&&

LAT...LON 4248 8566 4261 8577 4271 8599 4321 8589
      4317 8531 4282 8531 4246 8537
TIME...MOT...LOC 2015Z 207DEG 31KT 4270 8582 4248 8553

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAS
Special weather statement, May 26, 3:21 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
421 PM EDT Sun May 26 2024

MIZ072-073-262115-
Kalamazoo MI-Calhoun MI-
421 PM EDT Sun May 26 2024

...A strong thunderstorm will impact portions of western Calhoun and
eastern Kalamazoo Counties through 515 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Colon, or 12 miles northeast of Three Rivers,
moving north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Battle Creek and Climax around 440 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4242 8549 4242 8499 4207 8520 4207 8555
TIME...MOT...LOC 2020Z 201DEG 31KT 4204 8542

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAS
Local storm report, May 26, 3:24 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
424 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Tstm Wnd Gst     3 NE Portage            42.23N 85.55W
05/26/2024  M43 MPH          Kalamazoo          MI   ASOS

            ASOS station KAZO Kalamazoo/BC Intl Airport.

&&

Thomas

The radar

The Grand Rapids radar (KGRR), 17 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
May 26, 3:37 PM EST to 3:51 PM EST
Where
Kent County, 0.86 mi SE of Byron Center
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.810, -85.720

There were several reports of downed trees, limbs and power lines.

Thunderstorm Wind, Barry

When
May 26, 3:40 PM EST to 3:43 PM EST
Where
Barry County, 1.52 mi W of Parmelee
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
42.750, -85.500

Several trees were snapped or uprooted and a report of hail up to an inch in diameter was also received.

Thunderstorm Wind, Kent

When
May 26, 3:52 PM EST to 3:58 PM EST
Where
Kent County, 1.23 mi SE of Cascade
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
42.910, -85.480

There were several reports of downed power lines and trees and tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184876, 1184880, 1184878.